Forskning
Udskriv Udskriv
Switch language
Region Hovedstaden - en del af Københavns Universitetshospital
Udgivet

Risk of hospitalization and hip fracture associated with psychotropic polypharmacy in patients with dementia: A nationwide register-based study

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

DOI

  1. Hospital readmissions following infections in dementia: a nationwide and registry-based cohort study

    Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

  2. SARS-CoV-2 infection and venous thromboembolism after surgery: an international prospective cohort study

    Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

  3. Barriers in access to dementia care in minority ethnic groups in Denmark: a qualitative study

    Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

Vis graf over relationer

OBJECTIVE: To investigate the association of benzodiazepines and antidepressants on the risk of hospitalization and hip fracture in patients with dementia initiating antipsychotic drug treatment.

METHODS: A register-based retrospective cohort study using data on all incident dementia cases (≥65 years) initiating antipsychotic treatment as monotherapy or in combination with benzodiazepines and/or antidepressants in Denmark from 2000 to 2015. The outcomes of interest were all-cause hospitalization and hip fracture. Cox proportional hazards models with adjustment for multiple variables were used to investigate risk of hospitalization and hip fracture within 180 days.

RESULTS: The risk of all-cause hospitalization during 180-days follow-up was significantly increased by 55% (adjusted HR: 1.55, 95% CI: 1.29-1.86, p < 0.0001), when antipsychotic use was combined with benzodiazepines, when compared to antipsychotic monotherapy. The association between the combination of antipsychotics and benzodiazepines with the risk of hip fracture did not reach statistical significance (adjusted HR: 1.50, 95% CI: 0.99-2.26, p = 0.0534).

CONCLUSIONS: The observed increased risk of all-cause hospitalization and hip fracture may indicate increased drug-related adverse events. Thus, careful and regular monitoring is needed to assess response to treatment and decrease the risk of adverse events, when antipsychotics are combined with BZDs, albeit confounding cannot be fully excluded within the current design.

OriginalsprogEngelsk
TidsskriftInternational Journal of Geriatric Psychiatry
Vol/bind36
Udgave nummer11
Sider (fra-til)1691-1698
Antal sider8
ISSN0885-6230
DOI
StatusUdgivet - nov. 2021

Bibliografisk note

© 2021 John Wiley & Sons Ltd.

ID: 68351622